Pennsylvania, 2009

Flash Flood and Flood in Pennsylvania, August 29 to 30, 2009

August 29 to 30, 2009 · NWS PHI · 2 events in 2 counties and zones

A frontal boundary slowly lifted northward during the 29th. Plenty of moisture flowed northward and included some moisture from once Tropical Storm Danny.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

A frontal boundary slowly lifted northward during the 29th. Plenty of moisture flowed northward and included some moisture from once Tropical Storm Danny. As a cold front moved through the region, showers and thunderstorms formed, some of which produced heavy rainfall and localized flooding during the evening hours of the 29th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Aug 29, 8:30 PM EST, 1 hour 14 minutes earlier.

Area forecast discussion, Aug 29, 8:30 PM EST, 1 hour 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
930 PM EDT SAT AUG 29 2009

.SYNOPSIS...
A COLD FRONT WILL MOVE THROUGH THE AREA TONIGHT THEN STALL TO OUR
SOUTH FOR MUCH OF THE FORECAST WHILE HIGH PRESSURE WILL TRY TO
MOVE IN FROM THE NORTHWEST.

&&

.NEAR TERM /UNTIL 6 AM SUNDAY MORNING/...
WITH WHAT COULD HAVE BEEN, TODAY ENDED UP TURNING OUT TO BE A PRETTY
NICE DAY AFTER A CLOUDY AND RAINY START, A GOOD PORTION OF THE AREA
SAW SOME BREAKS IN THE CLOUDS BY THE AFTERNOON, WHICH ALLOWED THE
TEMPERATURES TO WARM INTO THE LOW TO MID 80S. SOME ISOLATED TO
SCATTERED SHOWERS HAVE DEVELOPED AND MOVED INTO THE AREA AND SHOULD
CONTINUE INTO THE EVENING AND OVERNIGHT HOURS. A COLD FRONT WILL
MOVE THROUGH OUR AREA TONIGHT WITH SCATTERED SHOWERS, AND POSSIBLY
AN ISOLATED THUNDERSTORM, AHEAD AND ALONG THE BOUNDARY. WHAT WAS
DANNY WILL LIFT TO OUR NORTHEAST TONIGHT AND INTO THE CANADIAN
MARITIMES BY SUNDAY, SO WE SHOULD NOT HAVE ANYMORE EFFECTS FROM THAT.

&&

.SHORT TERM /6 AM SUNDAY MORNING THROUGH TUESDAY NIGHT/...
BY SUNDAY MORNING, THE COLD FRONT SHOULD BE MOVING OFF THE COAST.
THE GFS AND NAM DEVELOP A WEAK WAVE ALONG THE FRONT, BEFORE LIFTING
IT NORTHWARD, WHICH COULD HELP DEVELOP SOME SHOWERS. THE QUESTION IS
WHEN DOES THIS HAPPEN. THE GFS IS FASTER AND HAS IT EARLY IN THE
MORNING, WHILE THE NAM HAS IT LATER IN THE MORNING. ALSO, THERE IS A
SECONDARY SURFACE TROUGH THAT MAY MAKE ITS WAY THROUGH THE AREA
LATER DURING THE DAY. FOR BOTH OF THESE REASONS WE HAVE DECIDED TO
GO WITH A SLIGHT CHANCE OF AN ISOLATED SHOWER OR THUNDERSTORM. EVEN
IF IT TURNS OUT TO BE A CLOUDY AND RAINY START, THINGS SHOULD CLEAR
OUT BY THE AFTERNOON AND COULD WARM UP QUITE NICELY INTO THE LOW TO
MID 80S.

THE FRONT IS FORECAST TO MOVE TO OUR SOUTH AND STALL THERE OVER THE
NEXT SEVERAL DAYS WHILE HIGH PRESSURE TRIES TO BUILD IN FROM THE
NORTHWEST. AT THE SAME TIME, THE MID/UPPER TROUGH REMAINS ENTRENCHED
TO OUR WEST, BEFORE A CLOSED LOW BEGINS TO DEVELOP BY TUESDAY
EVENING. WITH THE PROXIMITY OF THE STALLED FRONTAL BOUNDARY TO OUR
SOUTH AND ANY DISTURBANCES ALOFT THAT MOVE THROUGH THE AREA, THERE
MAY BE SOME SHOWER ACTIVITY FOR THE AREA, MAINLY IN OUR SOUTHERN
ZONES. A WAVE OF LOW PRESSURE MAY DEVELOP ALONG THE STALLED FRONT
LATE MONDAY INTO LATE TUESDAY WHILE A STRONGER SHORT WAVE MAY MOVE
ACROSS THE AREA, WHICH COULD ENHANCE THE POSSIBILITY OF
PRECIPITATION LATE MONDAY INTO TUESDAY.

&&

.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
EVEN THOUGH HIGH PRESSURE CONTINUES TO TRY TO BUILD IN FROM THE
NORTHWEST, IT LOOKS LIKE THE FRONT WILL HAVE A HARD TIME PUSHING TOO
FAR SOUTH OF THE AREA, AND IT MAY EVEN RETURN BACK NORTHWARD
THURSDAY AS A WAVE MAY DEVELOP ALONG THE BOUNDARY AND LIFT TOWARD
OUR AREA. ALSO, THE CLOSED MID/UPPER LOW WILL SPIN NEAR THE OHIO
RIVER VALLEY THROUGH THURSDAY BEFORE OPENING AND LIFTING INTO THE
NORTHEAST BY FRIDAY. WITH AN AREA OF LOW PRESSURE POSSIBLY
DEVELOPING ALONG THE FRONTAL BOUNDARY, AND ANY SHORT WAVES THAT MOVE
ACROSS THE AREA WITHIN THE SOUTHWEST FLOW ALOFT, THERE IS A CHANE OF
SHOWERS, OR THUNDERSTORMS, FOR A PORTION OF THE AREA THROUGH FRIDAY,
ESPECIALLY THE AREAS FURTHER SOUTH LATE WEDNESDAY THROUGH THURSDAY
LOOKS LIKE THE MOST LIKELY TIME. WITH THE MID/UPPER TROUGH IN PLACE,
TEMPERATURES IN THE EXTENDED COULD START OUT A FEW DEGREES BELOW
NORMAL BEFORE WARMING TO A COUPLE OF DEGREES ABOVE BY THE END OF THE
WEEK ONCE THE TROUGH BEGINS TO LIFT OUT OF THE AREA.

&&

.AVIATION /01Z SUNDAY THROUGH THURSDAY/...
THE FOLLOWING DISCUSSION IS FOR KPHL, KPNE, KTTN, KABE, KRDG, KILG,
KMIV, KACY AND SURROUNDING AREAS.

A BROKEN LINE OF SHOWERS AND SOME THUNDERSTORMS FROM NORTHWESTERN
NEW JERSEY TO THE NORTHERN CHESAPEAKE WAS MOVING SLOWLY EASTWARD
THIS EVENING. THE RESPONSIBLE COLD FRONT WILL MOVE SLOWLY TO THE
COAST OVERNIGHT. INSTABILITY IS NOT AS STRONG AS IT WAS, AND SHOULD
LESSEN OVERNIGHT AS WELL. THUNDERSTORMS MENTIONS WERE KEPT IN FOR
EARLY THIS EVENING FOR THE NORTHERN AND CENTRAL TAF SITES, AND
ACTIVITY WAS FURTHER WEST OF KMIV AND KACY AND SHOULD WEAKEN BEFORE
REACHING THEM LATER ON TONIGHT, IF AT ALL.

THERE DOES NOT APPEAR TO BE A LARGE PUSH FOR THIS FRONTAL BOUNDARY
TO SETTLE TOO FAR SOUTH AND EAST LATE TONIGHT AND SUNDAY. THIS WILL
TEND TO KEEP THE LOW-LEVEL MOISTURE AROUND AND WITH THE CLOUDS
THINNING TONIGHT, SOME FOG MAY BECOME A CONCERN. FOG WAS CARRIED
LATE TONIGHT AND EARLY SUNDAY MORNING AT ALL THE TERMINALS, WITH THE
HIGHER VFR VISIBILITY INDICATED AT KPHL. CONFIDENCE IS NOT TOO HIGH
REGARDING THE VISIBILITIES, HOWEVER AT LEAST SOME FOG IS LIKELY.
SOME FORECAST SOUNDINGS INDICATE A SATURATED SHALLOW LAYER OVERNIGHT
AND EARLY SUNDAY MORNING. IF THIS OCCURS, SOME STRATUS MAY RESULT.
AT THIS TIME, WE DID NOT JUMP ON THIS TOO MUCH, GIVEN LOWER
CONFIDENCE, BUT DID GO WITH A FEW CLOUDS IN THE IFR AND MVFR RANGE.

FOR SUNDAY, ANY LOW CLOUDS/FOG ARE EXPECTED TO DISSIPATE BY 14Z AND
GIVE WAY TO SOME CUMULUS. THE FRONT GRADUALLY COMING THROUGH WITH
POSSIBLY A WEAK AREA OF LOW PRESSURE ON IT COULD SPARK A SHOWER OR
THUNDERSTORM. AT THIS TIME, IT IS THOUGHT TO BE ISOLATED, THEREFORE
THEY WERE NOT INCLUDED AT THE TERMINALS AT THIS TIME. A LIGHT TO
CALM WIND WILL INCREASE TO ABOUT 10 TO 15 KNOTS FROM THE WEST
THROUGH THE MORNING AS VERTICAL MIXING BECOMES MORE ESTABLISHED.
THIS VERTICAL MIXING MAY ALLOW FOR SOME GUSTS TO NEAR 20 KNOTS IN
THE AFTERNOON, BUT FOR NOW WE JUST INCREASED THE SUSTAINED WINDS
SOME.

OUTLOOK...
THE AFOREMENTIONED FRONT IS EXPECTED TO STALL TO OUR SOUTH AND EAST
LATER SUNDAY AND LINGER THROUGH WEDNESDAY. A FEW AREAS OF LOW
PRESSURE MAY TRAVEL ALONG THIS FRONT AND COME NEAR PARTS OF OUR AREA
MONDAY INTO TUESDAY. AS OF NOW, IT APPEARS THE ORGANIZED
PRECIPITATION ASSOCIATED WITH THESE WILL REMAIN SOUTH AND EAST OF
OUR TERMINALS. HIGH PRESSURE IS EXPECTED TO GRADUALLY SETTLE INTO
OUR AREA WEDNESDAY AND THURSDAY.

&&

.MARINE...
A WEAK LOW APPEARS TO BE OVER OUR NORTHERN COASTAL WATERS EARLY THIS
EVENING, HOWEVER A WEAK COLD FRONT WILL APPROACH FROM THE WEST
OVERNIGHT. THERE WERE SOME SHOWERS AND THUNDERSTORMS ALONG AND EAST
OF THE COLD FRONT, BUT THESE ARE EXPECTED TO WEAKEN OVERNIGHT. A
CHANCE OF SHOWERS AND THUNDERSTORMS WILL BE KEPT FOR THE EARLY
OVERNIGHT PERIOD FOR THE COASTAL WATERS.

OVERALL, THE WIND DIRECTION LOOKS A LITTLE PROBLEMATIC OVERNIGHT AND
SUNDAY AS A COLD FRONT GRADUALLY SETTLES INTO AND THROUGH OUR AREA.
THIS FRONT WILL KEEP THE PRESSURE GRADIENT RATHER LOOSE BETWEEN
ITSELF AND THE REMNANTS OF TROPICAL STORM DANNY. OVERALL, THOUGH,
THE WINDS WILL BE ON THE LIGHTER SIDE AND GENERALLY A BLEND OF THE
GFS/SREF WAS USED. THE SEAS HAVE INCREASED WITH BUOY 44009 REPORTING
7 FOOT SEAS. HOWEVER, THESE ARE MORE OF A SWELL DUE TO A PERIOD OF
AROUND 9 SECONDS. THESE ARE EXPECTED TO BE AT THEIR PEAK THIS
EVENING BEFORE GRADUALLY SUBSIDING OVERNIGHT AND SUNDAY. THE LATEST
WAVEWATCH DATA IS PRETTY CLOSE TO WHAT IS HAPPENING, THEREFORE THIS
WAS BLENDED WITH CONTINUITY OVERNIGHT INTO SUNDAY. BASED ON THIS,
THE SMALL CRAFT ADVISORY REMAINS IN EFFECT THROUGH THE DAY SUNDAY,
MAINLY FOR HAZARDOUS SEAS.

A COLD FRONT IS FORECAST TO SETTLE ACROSS OUR AREA SUNDAY, BUT THEN
TEND TO STALL JUST TO THE SOUTH AND EAST THROUGH THE FIRST HALF OF
NEXT WEEK. AS SOME WEAK AREAS OF LOW PRESSURE TRACK ALONG IT, THE
BOUNDARY MAY TRY AND LIFT NORTHWARD SOMEWHAT. FOR NOW, THE ORGANIZED
PRECIPITATION IS FORECAST TO STAY SOUTH AND EAST OF OUR WATERS,
HOWEVER THE SOUTHERN WATERS HAVE A BETTER CHANCE OF SEEING SOME
SHOWERS OR THUNDERSTORMS EARLY NEXT WEEK. THE GFS LOOKS OVERDONE
WITH THE PRESSURE GRADIENT TUESDAY NIGHT THROUGH THURSDAY, WHICH IS
DRIVING HIGHER SEAS IN ITS GUIDANCE. GIVEN THE LOWER CONFIDENCE ON
THIS SOLUTION, WE ONLY INCREASED SEAS AROUND A FOOT. THERE LOOKS TO
BE A PRESSURE GRADIENT IN PLACE DUE TO THE STALLED FRONT AND ALSO
HIGH PRESSURE TO THE NORTH, HOWEVER THE STRENGTH OF THIS IS IN
QUESTION. THE HIGH PRESSURE SYSTEM IS EXPECTED TO GRADUALLY SETTLE
INTO OUR AREA WEDNESDAY AND THURSDAY.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NJ...NONE.
DE...NONE.
MD...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 6 PM EDT SUNDAY FOR ANZ450>455.

&&

SYNOPSIS...ROBERTSON
NEAR TERM...ROBERTSON
SHORT TERM...ROBERTSON
LONG TERM...ROBERTSON
AVIATION... / GORSE
MARINE... / GORSE
Hazardous weather outlook, Aug 29, 7:04 PM EST, 2 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
804 PM EDT SAT AUG 29 2009

DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055-
060>062-067>071-310015-
NEW CASTLE-KENT-INLAND SUSSEX-DELAWARE BEACHES-CECIL-KENT MD-
QUEEN ANNES-TALBOT-CAROLINE-SUSSEX-WARREN-MORRIS-HUNTERDON-SOMERSET-
MIDDLESEX-WESTERN MONMOUTH-EASTERN MONMOUTH-MERCER-SALEM-GLOUCESTER-
CAMDEN-NORTHWESTERN BURLINGTON-OCEAN-CUMBERLAND-ATLANTIC-CAPE MAY-
ATLANTIC COASTAL CAPE MAY-COASTAL ATLANTIC-COASTAL OCEAN-
SOUTHEASTERN BURLINGTON-CARBON-MONROE-BERKS-LEHIGH-NORTHAMPTON-
CHESTER-MONTGOMERY-BUCKS-DELAWARE-PHILADELPHIA-
804 PM EDT SAT AUG 29 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL DELAWARE...NORTHERN
DELAWARE...SOUTHERN DELAWARE...NORTHEAST MARYLAND...CENTRAL NEW
JERSEY...NORTHERN NEW JERSEY...NORTHWEST NEW JERSEY...SOUTHERN NEW
JERSEY...EAST CENTRAL PENNSYLVANIA...NORTHEAST PENNSYLVANIA AND
SOUTHEAST PENNSYLVANIA.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ450>455-310015-
COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM-
COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM-
COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM-
COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM-
804 PM EDT SAT AUG 29 2009

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 6 PM EDT SUNDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SMALL CRAFT ADVISORY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SMALL CRAFT ADVISORY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ430-431-310015-
DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
804 PM EDT SAT AUG 29 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR DELAWARE BAY WATERS.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Aug 29, 4:51 PM EST, 4 hours 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
551 PM EDT SAT AUG 29 2009

NJZ017>019-027-PAZ068>071-292315-
BUCKS PA-CAMDEN NJ-DELAWARE PA-GLOUCESTER NJ-MONTGOMERY PA-
NORTHWESTERN BURLINGTON NJ-PHILADELPHIA PA-SOUTHEASTERN BURLINGTON NJ-
551 PM EDT SAT AUG 29 2009

...A STRONG THUNDERSTORM WILL AFFECT BUCKS...BURLINGTON...CAMDEN...
DELAWARE...GLOUCESTER...MONTGOMERY AND PHILADELPHIA COUNTIES...

AT 549 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 7 MILES SOUTHWEST OF PHILADELPHIA...MOVING EAST
AT 20 MPH. THE THUNDERSTORM WILL BE NEAR ROXBOROUGH...SOUTH
PHILADELPHIA AROUND 600 PM...CAMDEN...PENNSAUKEN AROUND 615 PM...
MERCHANTVILLE...MAPLE SHADE AROUND 630 PM...RAMBLEWOOD...MOUNT LAUREL
AROUND 645 PM...LUMBERTON AND MOUNT HOLLY AROUND 700 PM.

VERY HEAVY RAINFALL WILL OCCUR OVER AREAS THAT RECEIVED HEAVY RAINS
OVER THE PAST SEVERAL DAYS. BE ALERT FOR THE POSSIBILITY OF
LOCALIZED FLOODING.

WIND GUSTS TO 50 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.

SZATKOWSKI
Special weather statement, Aug 29, 5:00 PM EST, 4 hours 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
600 PM EDT SAT AUG 29 2009

PAZ054-060-061-292330-
BERKS PA-CARBON PA-LEHIGH PA-
600 PM EDT SAT AUG 29 2009

...STRONG THUNDERSTORMS WILL AFFECT BERKS...CARBON AND LEHIGH
COUNTIES...

AT 559 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 35 MILES WEST OF
LEHIGHTON TO 27 MILES NORTHWEST OF LANCASTER...MOVING EAST AT 25 MPH.
THE THUNDERSTORMS WILL BE NEAR TRESCKOW...STRAUSSTOWN AROUND 645
PM...SUMMIT HILL...LANSFORD AROUND 700 PM...NEW MAHONING...WEISSPORT
AROUND 715 PM...FLEETWOOD AND KUTZTOWN AROUND 730 PM.

VERY HEAVY RAINFALL WILL OCCUR OVER AREAS THAT RECEIVED HEAVY RAINS
OVER THE PAST SEVERAL DAYS. BE ALERT FOR THE POSSIBILITY OF
LOCALIZED FLOODING.

WIND GUSTS TO 50 MPH AND SMALL HAIL ARE POSSIBLE WITH THESE STORMS.

SZATKOWSKI
Special weather statement, Aug 29, 6:16 PM EST, 3 hours 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
716 PM EDT SAT AUG 29 2009

NJZ001-007-009-PAZ054-055-060>062-067>069-300045-
BERKS PA-BUCKS PA-CARBON PA-CHESTER PA-HUNTERDON NJ-LEHIGH PA-
MONROE PA-MONTGOMERY PA-NORTHAMPTON PA-SUSSEX NJ-WARREN NJ-
716 PM EDT SAT AUG 29 2009

...STRONG THUNDERSTORMS WILL AFFECT BERKS...BUCKS...CARBON...
CHESTER...HUNTERDON...LEHIGH...MONROE...MONTGOMERY...NORTHAMPTON...
SUSSEX AND WARREN COUNTIES...

AT 713 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 11 MILES NORTHWEST
OF MOUNT POCONO TO 9 MILES SOUTH OF READING...MOVING EAST AT 25 MPH.
THE THUNDERSTORMS WILL BE NEAR MECKESVILLE...BELTZVILLE STATE PARK
AROUND 715 PM...PENN FOREST RESERVOIR...PALMERTON AROUND 730 PM...
SKYTOP...SCOTRUN AROUND 745 PM...GILBERTSVILLE...ALLENTOWN AROUND 800
PM...FREEMANSBURG AND SPRINGTOWN AROUND 815 PM.

VERY HEAVY RAINFALL WILL OCCUR OVER AREAS THAT RECEIVED HEAVY RAINS
EARLIER. BE ALERT FOR THE POSSIBILITY OF LOCALIZED FLOODING.

WIND GUSTS TO 50 MPH AND SMALL HAIL ARE POSSIBLE WITH THESE STORMS.

SZATKOWSKI
Special weather statement, Aug 29, 7:12 PM EST, 2 hours 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
812 PM EDT SAT AUG 29 2009

NJZ001-007>010-015-PAZ055-061-062-067>069-071-300145-
BUCKS PA-CHESTER PA-HUNTERDON NJ-LEHIGH PA-MERCER NJ-MONROE PA-
MONTGOMERY PA-MORRIS NJ-NORTHAMPTON PA-PHILADELPHIA PA-SOMERSET NJ-
SUSSEX NJ-WARREN NJ-
812 PM EDT SAT AUG 29 2009

...STRONG THUNDERSTORMS WILL AFFECT BUCKS...CHESTER...HUNTERDON...
LEHIGH...MERCER...MONROE...MONTGOMERY...MORRIS...NORTHAMPTON...
PHILADELPHIA...SOMERSET...SUSSEX AND WARREN COUNTIES...

AT 812 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 13 MILES EAST OF
MOUNT POCONO TO 19 MILES NORTHEAST OF WEST CHESTER...MOVING EAST AT
25 MPH. THE THUNDERSTORMS WILL BE NEAR FLATBROOKVILLE...REVERE AROUND
830 PM...CRANDON LAKES...LUMBERVILLE AROUND 845 PM...BRANCHVILLE...
NORTHEAST PHILADELPHIA AROUND 900 PM...OGDENSBURG...FRANKLIN AROUND
915 PM...CROSSWICKS AND SKILLMAN AROUND 930 PM.

VERY HEAVY RAINFALL WILL OCCUR OVER AREAS THAT RECEIVED HEAVY RAINS
EARLIER. BE ALERT FOR THE POSSIBILITY OF LOCALIZED FLOODING.

WIND GUSTS TO 50 MPH AND SMALL HAIL ARE POSSIBLE WITH THESE STORMS.

SZATKOWSKI
Special weather statement, Aug 29, 7:53 PM EST, 1 hour 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
853 PM EDT SAT AUG 29 2009

DEZ001-MDZ008-012-015-NJZ009-010-012-013-015>019-PAZ067>071-300230-
BUCKS PA-CAMDEN NJ-CECIL MD-CHESTER PA-DELAWARE PA-GLOUCESTER NJ-
HUNTERDON NJ-KENT MD-MERCER NJ-MIDDLESEX NJ-MONTGOMERY PA-
NEW CASTLE DE-NORTHWESTERN BURLINGTON NJ-PHILADELPHIA PA-
QUEEN ANNES MD-SALEM NJ-SOMERSET NJ-WESTERN MONMOUTH NJ-
853 PM EDT SAT AUG 29 2009

...STRONG THUNDERSTORMS WILL AFFECT BUCKS...BURLINGTON...CAMDEN...
CECIL...CHESTER...DELAWARE...GLOUCESTER...HUNTERDON...KENT...
MERCER...MIDDLESEX...MONMOUTH...MONTGOMERY...NEW CASTLE...
PHILADELPHIA...QUEEN ANNES...SALEM AND SOMERSET COUNTIES...

AT 851 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 18 MILES WEST OF
SOMERVILLE TO 21 MILES SOUTH OF BALTIMORE...MOVING EAST AT 20 MPH.

VERY HEAVY RAINFALL WILL OCCUR OVER AREAS THAT RECEIVED HEAVY RAINS
EARLIER. BE ALERT FOR THE POSSIBILITY OF LOCALIZED FLOODING.

WIND GUSTS TO 50 MPH AND SMALL HAIL ARE POSSIBLE WITH THESE STORMS.

SZATKOWSKI

The radar

The Philadelphia radar (KDIX), 59 km away, was scanning. The volume nearest the first event began at 02:43 UTC.

Open the radar archive at this moment

Event by event

1 flood, 1 flash flood. Local standard time, as filed.

Flood, Philadelphia

When
August 29, 9:44 PM EST to 9:50 PM EST
Where
Philadelphia County, 0.96 mi SSE of Crescentville to 1.05 mi S of Crescentville
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
40.016, -75.096

Runoff from the heavy rain that fell in the northwestern part of Philadelphia caused minor flooding along the Frankford Creek. The Frankford Creek at Castor Avenue was above its 7 foot flood stage for six minutes from 1044 p.m. EDT through 1050 p.m. EDT on the 29th. It crested at 7.15 feet at 1045 p.m. EDT. Doppler Radar storm total estimates in the northwestern part of Philadelphia reached 2.5 inches.

Flash Flood, Delaware

When
August 29, 10:00 PM EST to August 30, 12:30 AM EST
Where
Delaware County, 1.15 mi ENE of Drexel Plaza to 0.44 mi E of Drexel Plaza
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
39.954, -75.259

Thunderstorms with torrential downpours caused flash flooding within Upper Darby Township. Motorists were rescued from flooded vehicles on Marshall Street and Normandy Roads. A family was trapped in a flooded basement on Ashton Street. A Skywarn Spotter measured 2.62 inches of rain in the township.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2009Every state in 2009This day in weather historyWarnings in Pennsylvania, August 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 194372, 194370.